Winter Storm, Mower
- When
- January 4, 6:00 PM CST to January 6, 6:00 AM CST
- Where
- Mower forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
Only a couple days after southeast Minnesota had been hit by an ice storm, a winter storm brought localized heavy snow near the Minnesota-Iowa border. Snowfall amounts of 6 to 7 inches were common in this location.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Only a couple days after southeast Minnesota had been hit by an ice storm, a winter storm brought localized heavy snow near the Minnesota-Iowa border. Snowfall amounts of 6 to 7 inches were common in this location. Specific reports from weather observers included 7.0 inches at Austin and 6.5 inches at Grand Meadow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 4, 3:00 PM CST, 3 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CST TUE JAN 4 2005
.SHORT TERM...TONIGHT THROUGH FRIDAY
FORECAST FOCUS REMAINS SQUARELY ON SNOW EVENT FROM TONIGHT THROUGH
EARLY THURSDAY.
20Z SURFACE ANALYSIS SHOWS BROAD AREA OF LOW PRESSURE OVER THE
SOUTHERN PLAINS...WHILE COLD HIGH PRESSURE REMAINED ANCHORED OVER
SOUTHERN CANADA AND ND. BROAD UPPER SOUTHWEST FLOW AS OCCURRING
PER UPPER AIR ANALYSIS AND SATELLITE IMAGERY. THE RESULTING WARM
ADVECTION WAS OVERRUNNING THE COLD AIR AND GENERATING A GOOD DEAL
OF SNOW. REGIONAL RADAR LOOPS WERE ALREADY SHOWING THE SNOWFALL...
REACHING FROM SOUTHERN MN ALL THE WAY BACK INTO THE ROCKIES.
INITIAL BANDED NATURE TO THE SNOW OVER SOUTHERN MN A BIT WORRISOME
AS TO THE NEED FOR AN ADVISORY FURTHER NORTH. THE BAND LINES UP WELL
WITH FRONTOGENETIC AND FN VECTOR CONVERGENCE FIELDS. THESE EXPECTED
TO WEAKEN THIS EVENING...AND NORTH TO NORTHEAST WINDS AT THE LOW
LEVELS WHICH WILL PROVIDE DRY AIR TO HELP AND STOP THE NORTHWARD
EXPANSE AND KEEP AMOUNTS DOWN. SO DESPITE A QUICK SHOT THIS
EVENING...EXPECT THE SNOW TO TAPER OFF SO EXPANSION OF THE ADVISORY
DOES NOT APPEAR TO BE NECESSARY.
A GREATER AMOUNT OF SNOW OVER EASTERN NEB AND WESTERN IA TIED TO
STRONG WARM ADVECTION AND Q-G SUPPORT. THIS WILL SPREAD NORTH INTO
NORTHEAST IA AND SOUTHWEST WISCONSIN FOR TONIGHT...AND 2 TO 5 INCHES
OF SNOW LOOKS LIKE A GOOD BET. WILL CONTINUE ADVISORY.
MEANWHILE...THE NEXT LARGER SURGE OF SUPPORT IS DUE IN FOR
WEDNESDAY...AS THE MAIN SHORT WAVE EJECTS OUT OF THE DESERT
SOUTHWEST. DEEP STRONG Q-G FORCING ALONG WITH A BULLS EYE OF HIGH
THETA-E AIR AND ITS CONVERGENCE OVER IA. PLENTY OF MOISTURE
AVAILABLE FOR THIS SYSTEM...ALONG WITH STRONG FORCING SHOULD POINT
TO PRETTY HIGH SNOW AMOUNTS. WINTER STORM WARNING CRITERIA LOOKS
LIKELY OVER NORTHEAST IA AND SOUTHWEST WI...WITH AMOUNTS IN THE
6 TO 9 INCH RANGE POSSIBLE. IF THIS INITIAL SHOT WAS NOT ALREADY
RESULTING IN THE NEED FOR AN ADVISORY...WE MIGHT HOIST THE WARNING
NOW OVER THE SOUTH...AND GO WITH AN ADVISORY FOR PARTS OF SOUTHEAST
MN INTO CENTRAL WI. BUT FOR HEADLINE SIMPLICITY AT THIS POINT...
HAVE COORDINATED WITH SURROUNDING OFFICES AND WE WILL JUST CONTINUE
THE WATCH FOR NOW UNTIL THIS FIRST SHOT TAPERS OFF.
SYSTEM TRACK IS ACROSS SOUTHERN PORTIONS OF MISSOURI/ILLINOIS/INDIANA
WEDNESDAY NIGHT...AND INTO OHIO BY THURSDAY MORNING. THE BACK EDGE
OF THE SNOW IN THE DEFORMATION AREA WILL TAPER OFF FROM WEST TO
EAST THROUGH THE NIGHT...BUT SOME SNOW WILL LIKELY LINGER INTO THE
MORNING HOURS ACROSS THE EASTERN PART OF THE FORECAST AREA. THEN
HIGH PRESSURE MOVES IN FOR THE LATTER PART OF THURSDAY.
BUT THIS RIDGE OF HIGH PRESSURE HAS ITS ORIGINS MORE IN MARITIME
AIR...SO THE COOL DOWN BEHIND THE DEPARTING STORM WONT LAST LONG.
IN FACT...WARM ADVECTION ALREADY KICKING IN THURSDAY EVENING AND
GOES ON INTO FRIDAY. THUS...THINK TEMPERATURES NOT EXPECTED TO GO
INTO THE DEEP FREEZE. GUIDANCE REFLECTS THIS FOR THE MOST PART...
SO DIDNT NEED TO STRAY.
.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
ALTHOUGH THIS SYSTEM EJECTS OUT OF THE SOUTHWEST...ANOTHER ONE IS
ALREADY DIGGING IN AGAIN. SO...WEST TO SOUTHWEST UPPER FLOW WILL
PREVAIL THROUGH THE MEDIUM RANGE PERIOD. THE VARIOUS MODEL
SOLUTIONS ALL OFFER DIFFERENCES IN TIMING OF INDIVIDUAL WAVES
EJECTING OUT OF THIS NEXT CUTOFF...WHICH RESULTS IN VERY LOW
CONFIDENCE IN THE FORECAST. FOR NOW...NOT ENOUGH TO SWAY ME AWAY
FROM WHAT WAS ALREADY IN THE FORECAST...THAT BEING A CHANCE FOR
PRECIPITATION SATURDAY AND SATURDAY NIGHT...AND ANOTHER COUPLE
OF RIPPLES TO MOVE THROUGH ON MONDAY AND AGAIN TUESDAY. NO REAL SURGE
OF ARCTIC AIR SEEN HEADED THIS WAY...AND THE TRACKS OF THESE
SYSTEMS COULD RESULT IN MIXED PRECIPITATION. SO...HAVE ALSO KEPT
THAT POSSIBILITY IN THE FORECAST.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
.WI...SNOW ADVISORY...TONIGHT...WIZ054-055-061.
WINTER STORM WATCH...WEDNESDAY AND WEDNESDAY NIGHT...
WIZ041>044-053>055-061.
.MN...WINTER STORM WATCH...WEDNESDAY AND WEDNESDAY NIGHT...
MNZ094>096.
.IA...SNOW ADVISORY...TONIGHT...IAZ008>011-018-019-029-030.
WINTER STORM WATCH...WEDNESDAY AND WEDNESDAY NIGHT...
IAZ008>011-018-019-029-030.
&&
MW/JBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 600 AM CST TUE JAN 4 2005 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-051100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 600 AM CST TUE JAN 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT LOW PRESSURE WILL DEVELOP ALONG A STATIONARY FRONT WHICH EXTENDS FROM THE CENTRAL PLAINS INTO THE OHIO VALLEY. THIS WILL CAUSE SNOW TO FALL ACROSS MUCH OF THE AREA. THE HEAVIEST SNOW WILL OCCUR TONIGHT...OVER NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN... WHERE A SNOW ADVISORY IS IN EFFECT. EXPECT 2 TO 4 INCHES OF SNOW IN THE ADVISED AREA...WITH LOCALLY HIGHER AMOUNTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY ANOTHER AREA OF LOW PRESSURE WILL DEVELOP IN THE SOUTHERN PLAINS WEDNESDAY AND RIDE NORTHEAST ALONG THE SAME STATIONARY FRONT. SNOW IS EXPECTED TO DEVELOP ACROSS MUCH OF THE AREA LATE WEDNESDAY. OVERNIGHT WEDNESDAY...THE SNOW MAY BE HEAVY AT TIMES ALONG AND SOUTH OF INTERSTATE 90...WHERE A WINTER STORM WATCH IS IN EFFECT FOR WEDNESDAY AND WEDNESDAY NIGHT. SNOWFALL ACCUMULATIONS COULD REACH 6 TO 8 INCHES IN THE WATCH AREA BEFORE THE SNOW ENDS EARLY THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOW ACCUMULATIONS WILL BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. KRC
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433479.